Taking too much vitamin D can raise calcium levels and cause serious health problems. Learn four warning symptoms of possible vitamin D toxicity and when to seek medical help.
Important Warning About Vitamin D: 4 Symptoms You Should Never Ignore
Vitamin D is an essential nutrient that helps the body absorb calcium and supports healthy bones, muscles, and normal immune function. For people who are deficient, a vitamin D supplement can be useful and is often recommended by a healthcare professional.
But more is not always better.
Taking excessively high doses of vitamin D supplements for a prolonged period can cause vitamin D toxicity, also known as hypervitaminosis D. The main danger is that too much vitamin D can cause calcium to build up in the blood, a condition called hypercalcemia.
This is why certain symptoms should not simply be dismissed as an ordinary side effect.
1. Persistent Nausea or Vomiting
One of the warning signs associated with excessive vitamin D intake is persistent nausea or vomiting.
Vitamin D toxicity can increase calcium absorption and eventually cause abnormally high calcium levels in the blood. Hypercalcemia may irritate the digestive system, leading to nausea, vomiting, stomach discomfort, constipation, or loss of appetite.
Occasional nausea does not automatically mean you have too much vitamin D. Many other conditions can cause it.
However, if you are taking high-dose vitamin D and develop unexplained or persistent digestive symptoms, it is worth contacting your healthcare professional rather than continuing to increase the dose on your own.
2. Extreme Thirst and Frequent Urination
Another important warning sign is becoming unusually thirsty and urinating much more frequently than normal.
High calcium levels can affect how the kidneys function. Excessive vitamin D intake can contribute to hypercalcemia and increased calcium in the urine, which may cause excessive thirst and frequent urination.
These symptoms can also occur with dehydration, diabetes, certain medications, and other medical conditions, so they cannot be used alone to diagnose vitamin D toxicity.
But if these symptoms appear while you are taking large doses of vitamin D, speak with a healthcare professional promptly.
3. Unusual Muscle Weakness or Severe Fatigue
Feeling unusually weak can also be associated with excessive vitamin D.
When vitamin D toxicity causes calcium levels to rise too much, symptoms can include muscle weakness, fatigue, loss of appetite, and difficulty functioning normally.
Pay particular attention if weakness is new, persistent, or occurring together with other symptoms such as excessive thirst, frequent urination, nausea, vomiting, or confusion.
These symptoms deserve medical evaluation rather than simply assuming that you need more vitamins.
4. Kidney Pain or Symptoms Suggesting Kidney Stones
Excessive vitamin D can increase calcium levels and calcium excretion in the urine. In some cases, this can contribute to kidney stones and, with severe toxicity, kidney damage.
Possible warning signs include:
- Pain in the side or back
- Pain that moves toward the lower abdomen or groin
- Blood in the urine
- Painful urination
- Unusual thirst or frequent urination
Kidney pain should never automatically be blamed on vitamin D. Kidney stones and many other conditions can cause similar symptoms, so proper medical assessment is important.
Should You Stop Vitamin D Immediately?
This is where caution is important.
If you are taking vitamin D because your doctor diagnosed a deficiency and prescribed a specific dose, do not change your treatment simply because you read an alarming headline online.
However, if you are taking unusually high doses on your own and develop several of the symptoms above, you should contact a healthcare professional promptly. Vitamin D toxicity is generally caused by excessive supplementation rather than normal food intake or ordinary sun exposure.
A healthcare professional may recommend blood tests, including calcium and vitamin D measurements, to determine whether supplementation is contributing to the problem.
How Much Vitamin D Is Too Much?
For most adults, the established tolerable upper intake level is 4,000 IU (100 mcg) per day from all sources. This does not mean 4,000 IU is the correct dose for everyone, nor does it mean a doctor can never prescribe a higher dose.
Healthcare professionals sometimes use higher doses for a limited period to treat a confirmed deficiency, with appropriate monitoring.
Problems are more likely when people take high-dose supplements for long periods without medical supervision.
Vitamin D Can Interact With Other Medicines
It is also important to tell your healthcare professional about all supplements and medications you take.
Certain medications can interact with vitamin D or increase the risk of high calcium levels. For example, Mayo Clinic notes potential concerns involving some diuretics, digoxin, and other medicines when vitamin D is taken in high doses.
Taking calcium supplements together with high-dose vitamin D may also increase the risk of excessive calcium levels in some circumstances.
When Is It an Emergency?
Severe vitamin D toxicity can cause serious hypercalcemia. In extreme cases, very high calcium levels can affect the kidneys, nervous system, and heart.
Seek urgent medical attention if you develop severe confusion, extreme weakness, persistent vomiting, severe dehydration, significant heart-rhythm symptoms, or severe unexplained abdominal or kidney-area pain.
Do not wait for symptoms to become severe if you believe you have taken a very large amount of vitamin D.
The Bottom Line
Vitamin D is important, but taking more than your body needs can be harmful.
Persistent nausea or vomiting, extreme thirst and frequent urination, unusual muscle weakness, and symptoms associated with kidney stones can occur with excessive vitamin D and high calcium levels.
These symptoms do not prove vitamin D toxicity, because many other medical conditions can cause them. But if you are taking high-dose vitamin D and notice several of these warning signs, don’t simply increase your dose or ignore them.
The safest approach is to discuss your supplement dose with a healthcare professional and have appropriate blood tests when necessary.